State confirms fourth vaping-related death

By  | 

LANSING, MI (WILX) A fourth person in Michigan has died of vaping-related lung injury according to the Michigan Department of Health and Human Services. The state isn't releasing any details about the victim except that it's an adult woman who died on Wednesday, February 19.

A total of 73 cases of vaping-related lung injury have been confirmed in Michigan since August of 2019. The victims have been between the ages of 15 and 67 and all of them lived in the Lower Peninsula.

The Department of Health and Human Services says new cases continue to be reported, but the number of them is on the way down.

Nationally, the Centers for Disease Control and Prevention says there were 2,758 cases and 64 deaths in the United States as of February 4.

The CDC says vitamin E acetate, an additive used in vaping products that contain THC, is strongly associated with the lung injuries. The Michigan DHHS has the following recommendations:

[ul]
[li]People should not use THC-containing e-cigarette or vaping products, particularly from informal sources such as friends, family, or in-person or online sellers.[/li]
[li]E-cigarette and/or vaping products should never be used by youth, young adults or women who are pregnant.[/li]
[li]Individuals who do not currently use tobacco products should not start using e-cigarette or vaping products.[/li]
[li]Vitamin E acetate should not be added to e-cigarette or vaping products. Additionally, people should not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments.[/li]
[li]While it appears that vitamin E acetate is associated with many of the lung injury cases, there are many different substances and product sources being investigated, and there may be more than one cause. [li]Therefore, the best way for people to ensure that they are not at risk while the investigation continues is to consider refraining from the use of all e-cigarette and vaping products.[/li]
[li]Adults who continue to use an e-cigarette and vaping products should carefully monitor themselves for symptoms, such as such as shortness of breath, chest pain, cough, fever and/or nausea and vomiting, and see a healthcare provider immediately if they develop symptoms like those reported in this outbreak.[/li]
[li]Adults using e-cigarettes or vaping products as an alternative to cigarettes should not go back to smoking; they should weigh all available information and consider using FDA-approved cessation medications. They should contact their healthcare provider if they need help quitting tobacco products, including e-cigarettes. E-cigarettes are not FDA approved as a smoking cessation device.[/li]
[/ul]